Thunderstorm Wind, Ballard
- When
- May 30, 6:25 PM CST to 6:40 PM CST
- Where
- Ballard County, Countywide
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.067, -89.000
A line of severe thunderstorms produced wind gusts around 60 MPH at many locations in western Kentucky. Numerous trees were blown down, some of which landed on roads and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A line of severe thunderstorms produced wind gusts around 60 MPH at many locations in western Kentucky. Numerous trees were blown down, some of which landed on roads and power lines. Wind gusts were clocked at 58 MPH at the Paducah National Weather Service office, and 60 MPH at a Paducah television station. At least 40 places in McCracken County had power lines, tree limbs, or trees across roads. One tree was on a house, and two trees fell on vehicles. A tree fell on a gas line, causing a major gas leak. In Livingston County, a roof was torn off a mobile home on Highway 60 in Burna. Trees were down in about 65 locations in Crittenden County, 8 in Ballard County, and 10 in Hickman County. A tornado with a 2-mile path length occurred near Providence in Webster County. Isolated strong downbursts with winds up to 90 MPH occurred in northwest Kentucky. A couple of miles southwest of Spottsville in Henderson County, peak winds estimated near 90 MPH blew a roof and wall off a mobile home. Utility companies reported about 8500 customers without power in Henderson, Union, and Webster Counties. Some roofs were damaged, mainly by falling trees in Henderson. A barn and grain bins were destroyed one mile east of Henderson. Roofs of two businesses in Henderson were damaged, including the Wal-Mart store. Two or three barns were destroyed in western Henderson County. In northern Hopkins County, straight-line winds near 65 MPH downed a couple dozen trees at Nebo, including one that fell on a house. A mobile home was damaged at Nebo, and trees were down north of Hanson. The most widespread damaging winds were north and west of a line from Murray (Calloway County) to Central City (Muhlenberg County). West of Murray, fallen trees blocked Highway 121. In the Land-Between-The-Lakes National Recreation Area, the Turkey Bay off-road vehicle area was closed due to tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 4:00 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 500 PM CDT SUN MAY 30 2004 .DISCUSSION... WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S. SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS. MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO RIVER. AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/... WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY CLEAR. DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE MO...NONE IL...NONE IN...NONE && DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 648 PM CDT SUN MAY 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-311000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 648 PM CDT SUN MAY 30 2004 ...TORNADO WATCHES IN EFFECT FOR MUCH OF THE QUAD STATE THROUGH AT LEAST 1 AM CDT MONDAY... ...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER MUCH OF THE QUAD STATE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR THE ENTIRE QUAD STATE...EXCEPT FOR CARTER COUNTY IN SOUTHEAST MISSOURI. A SOLID LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD ACROSS THE ENTIRE QUAD STATE THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING WINDS...TORNADOES...AND LARGE HAIL WILL BE POSSIBLE WITH THE LINE OF STORMS. IN ADDITION HEAVY RAINFALL MAY LEAD TO SOME FLOODING PROBLEMS ALONG THE LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGHOUT THE QUAD STATE. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG DU QUOIN 38.00N 89.24W
05/30/2004 PERRY IL PUBLIC
TREE AND POWER LINE DOWN ON JEFFERSON ST.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG WAYNE CITY 38.35N 88.59W
05/30/2004 WAYNE IL LAW ENFORCEMENT
WIND DAMAGE AND PEA SIZE HAIL.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 N BUCKNER 38.00N 89.02W
05/30/2004 FRANKLIN IL TRAINED SPOTTER
SMALL TREES AND LARGE TREE LIMBS DOWN.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST THEBES 37.21N 89.45W
05/30/2004 60 MPH ALEXANDER IL TRAINED SPOTTER
&&
DLLPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST THEBES 36.38N 89.47W
05/30/2004 60 MPH LAKE TN TRAINED SPOTTER
TREES DOWN WITH INJURIES REPORTED. ANOUNT OF INJURIES
UNKNOWN.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG GOREVILLE 37.56N 88.97W
05/30/2004 JOHNSON IL EMERGENCY MNGR
WIND ESTIMATED 60 MPH. PEA SIZE HAIL ALSO.
&&
DLLThe Paducah radar (KPAH), 20 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
19 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Around 30 homes were damaged by this tornado that tracked across the southern and eastern fringe of Providence. Several homes received major damage, in excess of ten thousand dollars each. About a dozen homes were moderately damaged, and the rest had minor damage. On Highway 120, a delivery truck was pushed over onto a car. Twelve utility poles were replaced. Much of the damage was caused by fallen trees. Peak winds in this tornado were estimated near 100 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyThe tornado archive for Kentucky, 2004Warnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398308, 5398310, 5398309, 5398311, 5398317, 5398312, 5398315, 5398316, 5398320, 5398314, 5398318, 5398319, 5398323, 5398313, 5398322, 5398324, 5398321, 5398325, 5398327, 5398326, 5398328.